Minnesota, 2025

Blizzard and High Wind in Minnesota, November 25 to 26, 2025

November 25 to 26, 2025 · NWS FSD · 14 events in 8 counties and zones

Intense low pressure developed across northern South Dakota and pushed eastward into Minnesota on the night of November 25-26. A very intense pressure gradient on the western flank of the system produced widespread winds which gusted from 50 to 75 mph, with the highest wind gusts noted through the Missouri River corridor and along the Buffalo Ridge.

Where it happened

Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Intense low pressure developed across northern South Dakota and pushed eastward into Minnesota on the night of November 25-26. A very intense pressure gradient on the western flank of the system produced widespread winds which gusted from 50 to 75 mph, with the highest wind gusts noted through the Missouri River corridor and along the Buffalo Ridge. Light snowfall wrapped through areas of east central South Dakota and southwest Minnesota during the afternoon and evening, with amounts varying from a dusting along Interstate 90 to 1 to 2 inches near U.S. Highway 14. Combined with the strong winds, visibility briefly dropped to one-half mile or less in numerous locations north of Interstate 90.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Nov 25, 2:16 PM CST, 1 hour 44 minutes earlier. Its key messages:

  • Strong winds are expected to persist through the overnight hours. Peak winds may reach near or above 60 mph in a few locations, with widespread potential for 50 mph winds.
  • Snow will spread southeast through the CWA late this afternoon and evening. North of I-90, expect visibility down to one half mile briefly. Along and north of HWY 14 short lived near blizzard conditions may be possible.
  • Greatest snow totals of 1-3 inches expected along Highway 14 and into SW Minnesota, with amounts of a trace to 1" elsewhere. Plan on briefly difficult travel north of I-90.
  • Travel after Thanksgiving now likely impacted by growing potential for a winter storm Friday through Saturday. Confidence in at least moderate snow accumulations is growing.
Area forecast discussion, Nov 25, 2:16 PM CST, 1 hour 44 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
216 PM CST Tue Nov 25 2025

.KEY MESSAGES...

- Strong winds are expected to persist through the overnight
  hours. Peak winds may reach near or above 60 mph in a few
  locations, with widespread potential for 50 mph winds.

- Snow will spread southeast through the CWA late this
  afternoon and evening. North of I-90, expect visibility down
  to one half mile briefly. Along and north of HWY 14 short
  lived near blizzard conditions may be possible.

- Greatest snow totals of 1-3 inches expected along Highway 14
  and into SW Minnesota, with amounts of a trace to 1"
  elsewhere. Plan on briefly difficult travel north of I-90.

- Travel after Thanksgiving now likely impacted by growing
  potential for a winter storm Friday through Saturday.
  Confidence in at least moderate snow accumulations is growing.

&&

.DISCUSSION...
Issued at 212 PM CST Tue Nov 25 2025

THIS AFTERNOON and TONIGHT: Compact upper low spinning across the
Dakotas early this afternoon continues to bring a combination of
high winds, rain/snow, and areas of persistent  low visibility and
snow.  We've already had several reports of 60+ mph winds through
the MO River valley, and with the track of the upper low eastward
this evening, further expansion of high wind gusts of 50+ mph will
be likely through the Tri-State area into the overnight hours. The
highest gusts may focused along the higher terrain areas of the MO
River valley, but also in the highest elevations of the Buffalo
Ridge where 60+ mph gusts may be possible.

Deformation band of snow continues to pivot into central South
Dakota early this afternoon, and will continue to track eastward
through the afternoon and early evening.  The southern reach of this
snow remains uncertain, but should at least graze the Missouri River
counties by this evening.  While the heaviest snow this afternoon
has been focused just north of the CWA, expect the potential for at
least 1-3 hours of moderate snow rates, but also strong wind gusts
to move through areas north of I-90, but especially along Highway 14
and into SW Minnesota into early evening. Accumulations of 1 to 3"
of snow will be possible, with lesser amounts toward I-90. Brief
period of near blizzard conditions may be possible, but the overall
longevity of the snow, wetness of the snow, and limitation of poor
visibility just in falling snow, leads me to stay with the winter
weather advisories.  Greater potential for blowing snow and reduced
visibility remains possible in SW Minnesota, so will continue
winter storm warning headlines. With the influx of colder air
arriving, expect bridges and overpasses to ice up first.

WEDNESDAY: Winds will gradually subside after midnight, but are
still expected to remain quite gusty into Wednesday morning.
Eventually though, the influence of high pressure will weaken winds
by late in the day with temperatures rising into the upper 20s to
lower 30s.

THANKSGIVING:  High pressure remains in control of the region on
Thanksgiving, with light winds through the day. Some early
morning fog potential may be possible through mid-morning.
Otherwise, temperatures rise into the middle to upper 20s in
many areas, with low 30s near the Missouri River.

FRIDAY-MONDAY:  Confidence is growing in potential high impact
travel weather developing as early as mid-day Friday and continuing
through Saturday night for many in the region.  By early Friday,
we'll begin to watch an open wave exit the Pacific Northwest and
move into the Rockies. Further east, a narrow elevated warm front
will begin to develop from southwest North Dakota into northwestern
Iowa, with increasing warm advection through the day along this
boundary. 40-50 knots of 850 mb flow into this boundary will help
create an intense frontal band near 850mb, with some hints of
700:600 mb instability by mid-afternoon overhead.  The presence of
mid-lvl vorticity advection overhead and increasing upper divergence
from developing upper jet would support moderate snow rates in a
narrow corridor. The biggest question lingering is where this band
establishes itself as some N-S variance continues today.

This initial wave may serve as a stage setter for a deeper wave
moving into the Plains by Friday, establishing the positioning of
the elevated baroclinic zone and setting the region up for a much
larger winter weather impact through the day Saturday.  Latest
deterministic and ensemble data has come into better alignment
pushing the upper trough through the Rockies and then moving it
through the Plains during the day.  The alignment of the trough
(slightly positive, turning negative) would support deep meridional
moisture transport and warm advection through the day Saturday
through the Upper Midwest, with the right entrance region of the
upper jet (and nearly a coupled jet structure from southern jet)
supporting the development of more intense precipitation across a
larger area.

Unlike Monday, ensembles are in much better overall agreement
pushing the probabilities of >3" over 60-70%, and probabilities of
6" 20-30% in a large area of the Tri-State area.  It should be noted
that ensemble probabilities are based off a 10:1 SLR, when in
reality given the thermal profiles and generally light winds, actual
SLR may be closer to the 13-16:1 range.  Meaning, the actual
probabilities of ensemble thresholds (1,3,6") are likely much
higher than raw output suggests, and totals could be in the
moderate to heavy range. The good news is there is still plenty
of time for adjustments as superensemble guidance suggests there
may be a range from heavier snow as far north as Aberdeen and
Grand Forks to as far south as Interstate 80. Needless to say,
if traveling after Thanksgiving, or returning home, NOW is the
time to monitor and adjust your plans.

Snow will begin to end by Sunday morning, through high pressure
moving into the Plains is expected to drop temperatures into
the teens in many areas for daytime highs. The SPG will be
increasing into Sunday morning, which could see some potential
for 20 to 30 mph gusts through the daytime hours, and leading to
blowing snow potential.

Very cold and dry conditions are expected into the new work week,
with increased confidence in below normal temperatures thanks to
snow cover.

&&

.AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/...
Issued at 1156 AM CST Tue Nov 25 2025

A band of rain and snow showers is lifting through southwest
Minnesota to begin the period, with additional snow moving into the
Highway-14 corridor in and around KHON. This snow will gradually
move southeastward through the afternoon, moving into the I-90
corridor including KFSD during the mid-afternoon. Expect visibility
drops to IFR to LIFR in falling snow. Snow will gradually taper off
from west to east through this evening.

After snow has fallen, there will be some blowing snow issues
mainly along the Highway-14 corridor in South Dakota to portions
of southwest Minnesota where snow totals will be highest.
Currently thinking that at least visibilities will drop to
around 5 miles at KHON in blowing snow, but if we start pushing
upwards of 3 inches there, then blowing snow may become a more
of an issue. Trends will be monitored. After the storm system
exits the area, we'll slowly start to scatter out the lower
clouds. VFR conditions look to return for most of the area by
the last few hours of the period.

Winds will also be strong through the period, gusting to just over
50 kts through the Missouri River Valley and portions of southwest
Minnesota this afternoon into the evening. Elsewhere, gusts will max
out around 45-50 kts. Winds will slowly diminish through tonight,
though will still remain elevated. Winds by daybreak tomorrow will
be gusting over 30 kts east of Highway-75 and in the higher
elevations of the Buffalo Ridge, lessening with westward extent.
Winds will continue to die down from west to east through tomorrow
morning.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...High Wind Warning until midnight CST tonight for SDZ068>071.
     Wind Advisory until 6 PM CST this evening for SDZ038-052-053-
     058-059-064.
     Winter Weather Advisory until midnight CST tonight for
     SDZ038>040-052>056.
     Wind Advisory until midnight CST tonight for SDZ039-040-
     054>056-060>062-065>067.
     High Wind Warning until 6 PM CST this evening for SDZ050-057-
     063.
MN...Wind Advisory until 3 AM CST Wednesday for MNZ089-090-097-098.
     Winter Storm Warning until 3 AM CST Wednesday for MNZ071-072-
     080-081.
     Winter Weather Advisory until 3 AM CST Wednesday for MNZ089-
     090-097.
IA...Wind Advisory until 3 AM CST Wednesday for IAZ001>003-012>014-
     021-022-032.
     High Wind Warning until midnight CST tonight for IAZ020-031.
NE...High Wind Warning until midnight CST tonight for NEZ013-014.

&&

DISCUSSION...Dux
AVIATION...Samet
Hazardous weather outlook, Nov 25, 2:24 PM CST, 1 hour 36 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
224 PM CST Tue Nov 25 2025

MNZ071-072-080-081-089-090-097-SDZ038>040-052>056-262030-
Lincoln-Lyon-Murray-Cottonwood-Nobles-Jackson-Pipestone-Beadle-
Kingsbury-Brookings-Jerauld-Sanborn-Miner-Lake-Moody-
224 PM CST Tue Nov 25 2025

This Hazardous Weather Outlook is for southwest Minnesota, central
South Dakota and east central South Dakota.

.DAY ONE...This afternoon and tonight.

Light rain will change to snow later this evening, as strong winds
begin to move in from the west. Snow accumulations of 1 to 3 inches
may be possible, and when combined with the potential for 60 mph
winds, poor travel conditions are expected. At times, near blizzard
conditions may be possible. Snow will dissipate after midnight
tonight with gradual improvement.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The risk for widespread moderate snow accumulations grows by Friday
afternoon and continues through Saturday. Those traveling after the
Thanksgiving holiday should begin to monitor their forecast now.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

IAZ020-021-031-032-NEZ013-014-SDZ050-057-063-064-068>071-262030-
Plymouth-Cherokee-Woodbury-Ida-Dixon-Dakota-Gregory-Brule-
Charles Mix-Douglas-Bon Homme-Yankton-Clay-Union-
224 PM CST Tue Nov 25 2025

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, northeast Nebraska, south central South Dakota and southeast
South Dakota.

.DAY ONE...This afternoon and tonight.

High winds will continue into the early overnight hours. Wind gusts
up to 60 mph may be possible, with isolated higher gusts.

Scattered flurries to light snow may briefly reduce visibilities into
this evening and early overnight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The risk for widespread moderate snow accumulations grows by Friday
afternoon and continues through Saturday. Those traveling after the
Thanksgiving holiday should begin to monitor their forecast now.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

IAZ001>003-012>014-022-MNZ098-SDZ058>062-065>067-262030-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Buena Vista-Rock-Aurora-
Davison-Hanson-McCook-Minnehaha-Hutchinson-Turner-Lincoln-
224 PM CST Tue Nov 25 2025

This Hazardous Weather Outlook is for northwest Iowa, southwest
Minnesota, south central South Dakota and southeast South Dakota.

.DAY ONE...This afternoon and tonight.

Northwest winds gusting in excess of 45 mph will be common,
continuing into this evening and perhaps beyond midnight in areas
east of I-29. The strong winds will be accompanied by areas of light
snow.

Although snow accumulation is expected to remain on the light side,
generally around an inch or less, the combination of snow and strong
winds will create areas of blowing snow, with visibility reduced to
a mile or less at times. Conditions may change rapidly as the snow
begins falling, so please plan ahead and use caution if traveling.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The risk for widespread moderate snow accumulations grows by Friday
afternoon and continues through Saturday. Those traveling after the
Thanksgiving holiday should begin to monitor their forecast now.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 high wind, 5 winter weather, 1 blizzard, 1 strong wind. Local standard time, as filed.

Winter Weather, Lincoln

When
November 25, 4:00 PM CST to 10:00 PM CST
Where
Lincoln forecast zone
Reported by
Department of Highways
Coordinates
44.413, -96.267 (the zone’s center; the record gives no point)

Gusty winds from 40 to 60 mph and a period of evening light snowfall with up to 2.0 inches 8 miles southeast of Hendricks led to several hours with visibility reduced to one mile or less near Lake Benton and Hendricks.

High Wind, Lyon

When
November 25, 4:30 PM CST to November 26, 12:00 AM CST
Where
Lyon forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
Department of Highways
Coordinates
44.414, -95.839 (the zone’s center; the record gives no point)

Sustained winds reached 40 to 46 mph at times with a peak gust of 66 mph at a Minnesota Road Weather Information System site near Florence, 59 mph at an Automated Weather Observing System site at Tracy, and 58 mph at a Minnesota Road Weather Information System site at Taunton.

High Wind, Nobles

When
November 25, 5:00 PM CST to 11:00 PM CST
Where
Nobles forecast zone
Measured
38 kt (44 mph) measured sustained
Reported by
AWOS
Coordinates
43.674, -95.753 (the zone’s center; the record gives no point)

Sustained winds reached 40 to 44 mph at times at an Automated Weather Observing System site at Worthington.

High Wind, Lincoln

When
November 25, 6:00 PM CST to 11:00 PM CST
Where
Lincoln forecast zone
Measured
37 kt (43 mph) measured sustained
Reported by
Department of Highways
Coordinates
44.413, -96.267 (the zone’s center; the record gives no point)

Sustained winds reached 40 to 43 mph at times at a Minnesota Road Weather Information System site 1 mile west of Lake Benton.

High Wind, Murray

When
November 25, 6:00 PM CST to 10:30 PM CST
Where
Murray forecast zone
Measured
37 kt (43 mph) measured sustained
Reported by
Department of Highways
Coordinates
44.022, -95.763 (the zone’s center; the record gives no point)

Sustained winds reached 40 to 43 mph at times at a Minnesota Road Weather Information System site 2 miles west of Dovray.

High Wind, Cottonwood

When
November 25, 6:00 PM CST to 11:30 PM CST
Where
Cottonwood forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
AWOS
Coordinates
44.007, -95.181 (the zone’s center; the record gives no point)

Sustained winds reached around 40 mph at times at an Automated Weather Observing System site at Windom, and Minnesota Road Weather Information System sites near Mountain Lake and Jeffers.

Blizzard, Lyon

When
November 25, 6:00 PM CST to 10:00 PM CST
Where
Lyon forecast zone
Reported by
AWOS
Coordinates
44.414, -95.839 (the zone’s center; the record gives no point)

Strong winds and light snowfall which totaled 1.5 inches 5 miles south of Cottonwood and 1.0 inch at Marshall and Minneota produced several hours of visibility around one-quarter mile.

High Wind, Pipestone

When
November 25, 6:30 PM CST to 10:00 PM CST
Where
Pipestone forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Department of Highways
Coordinates
44.023, -96.259 (the zone’s center; the record gives no point)

Sustained winds reached 40 to 45 mph at times with a peak gust of 61 mph at a Minnesota Road Weather Information System site 2 miles north of Trosky.

Winter Weather, Pipestone

When
November 25, 7:00 PM CST to 10:00 PM CST
Where
Pipestone forecast zone
Reported by
Department of Highways
Coordinates
44.023, -96.259 (the zone’s center; the record gives no point)

Gusty winds from 40 to 60 mph and a period of evening light snowfall led to several hours with visibility reduced to one mile or less, briefly around one-half mile near Trosky.

High Wind, Jackson

When
November 25, 7:30 PM CST to 10:30 PM CST
Where
Jackson forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
AWOS
Coordinates
43.674, -95.154 (the zone’s center; the record gives no point)

Sustained winds reached 40 to 43 mph at times at a Minnesota Road Weather Information System site 2 miles southeast of Lakefield, with a peak gust of 59 mph at an Automated Weather Observing System site at Jackson.

Winter Weather, Murray

When
November 25, 8:00 PM CST to November 26, 3:00 AM CST
Where
Murray forecast zone
Reported by
Department of Highways
Coordinates
44.022, -95.763 (the zone’s center; the record gives no point)

Gusty winds from 40 to 60 mph and a period of evening light snowfall led to several hours with visibility reduced to one mile or less, briefly around one-half mile near Dovray.

Strong Wind, Rock

When
November 25, 8:30 PM CST to November 26, 5:00 AM CST
Where
Rock forecast zone
Measured
49 kt (56 mph) measured gust
Reported by
Department of Highways
Coordinates
43.675, -96.253 (the zone’s center; the record gives no point)

Sustained winds reached 35 to 40 mph at times with a peak gust of 56 mph at a Minnesota Road Weather Information System site near Beaver Creek and 51 mph at Magnolia.

Winter Weather, Jackson

When
November 25, 9:00 PM CST to November 26, 4:00 AM CST
Where
Jackson forecast zone
Reported by
Department of Highways
Coordinates
43.674, -95.154 (the zone’s center; the record gives no point)

Gusty winds from 40 to 60 mph and a period of evening light snowfall led to several hours with visibility reduced to one mile or less, briefly from one-quarter to one-half mile near Lakefield.

Winter Weather, Cottonwood

When
November 25, 10:00 PM CST to November 26, 5:30 AM CST
Where
Cottonwood forecast zone
Reported by
Department of Highways
Coordinates
44.007, -95.181 (the zone’s center; the record gives no point)

Gusty winds from 40 to 60 mph and a period of evening light snowfall led to several hours with visibility reduced to one mile or less, briefly from one-quarter to one-half mile at Windom and Mountain Lake.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2025Every state in 2025This day in weather historyWarnings in Minnesota, November 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1299702, 1299651, 1299660, 1299650, 1299652, 1299653, 1299687, 1299654, 1299701, 1299656, 1299700, 1299662, 1299699, 1299698.